Alert archive / Colorado / Winter Storm Watches in 2013
Winter Storm Watch 14, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Dec 1, 2013, 1:36 PM MST for 9 counties in Colorado. It took effect at Dec 3, 2013, 5:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2013, 1:36 PM MST (20:36 UTC)
- In effect from
- Dec 3, 2013, 5:00 AM MST
- Expired
- Dec 3, 2013, 3:26 PM MST
- In force
- 10 hr
- Issued by
- NWS Pueblo, CO
Counties Chaffee County, CO, Conejos County, CO, El Paso County, CO, Fremont County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 1, 10:42 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 1, 10:42 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1042 AM MST SUN DEC 1 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 424 AM MST SUN DEC 1 2013 CURRENTLY...COLORADO LAYS IN THE MIDDLE BETWEEN SPLIT FLOW EARLY SUNDAY MORNING...WITH A SHORTWAVE DROPPING DOWN ACROSS THE PAC NW AND A MOIST FEED BEING DRAWN UP FROM THE SOUTH. A GOOD AMOUNT OF MID AND HIGH LEVEL CLOUD COVER STREAMED ACROSS NM AND THE VERY SOUTHERN PORTIONS OF COLORADO...WHICH WAS PLAYING HAVOC WITH FOG AND VISIBILITY IN THE SLV. OTHERWISE...MOSTLY CLEAR SKIES WITH A HUGE VARIETY OF SFC TEMPS DUE TO SPORADIC SURFACING OF THE W-NW FLOW ALOFT. TODAY...THE UPPER SHORTWAVE CROSSES THE STATE TODAY...ALLOWING STRONG W-NW FLOW ALOFT TO MOVE INTO COLORADO. ANY POTENTIALLY COOLER AIR AT 700 AND 850 MB WILL MOST LIKELY BE OFFSET BY THE STRENGTHENING DOWNSLOPE FLOW...AND WENT WITH TEMPS VERY SIMILAR TO SAT. THEREFORE...LOOK FOR MAX TEMPS IN THE 50S PUSHING 60 F FOR THE PLAINS...30S AND 40S FOR THE HIGH VALLEYS...AND A MAX NEAR 20 FOR THE ICE BOX THAT IS THE SAN LUIS VALLEY. FOG THERE THIS MORNING SHOULD BREAK BETWEEN 17Z AND 18Z. MODELS INDICATED THAT ALTHOUGH MOISTURE AND PCPN CHANCES WILL WILL APPROACHING THE CENTRAL MTS TODAY...IT SHOULD REMAIN DRY SO PULLED ISOLATED POPS THERE UNTIL TONIGHT. AS FOR WINDS...BREEZY CONDITIONS THIS MORNING WILL ONLY BECOME STRONGER THROUGH THE AFTN AND INTO THE EVE...WITH THE STRONGEST WINDS FOUND OVER THE HIGHER TERRAIN AND AC ROS THE E PLAINS CLOSER TO THE KS/CO BORDER. TONIGHT...WEST-NORTHWEST FLOW INCREASES ACROSS THE STATE...AND MODELS SHOW SOME ISOLATED SNOW MOVING INTO THE NORTHERN AND CENTRAL MTS SO INTRODUCED ISOLATED POPS THERE AFTER 03Z. CLOUD COVER WILL BE ON THE INCREASE OUT OF THE NW AS WELL...AND FEEL THAT THE INCREASING WINDS AND CLOUD COVER MAY MEAN THE FIRST NIGHT WITHOUT DENSE FOG FOR THE SLV IN QUITE A WHILE. TRICKY PART OF THE FORECAST WILL BE MIN TEMPS...ESPECIALLY FOR THE SLV. WENT WITH READINGS SIMILAR TO THE PAST 4 DAYS OR SO...BUT THEY MIGHT BE A BIT PESSIMISTIC AND COME IN A LITTLE WARMER. AS FOR THE PLAINS...PERSISTENT W-NW WINDS THROUGH THE NIGHT SHOULD KEEP MIN TEMPS IN THE UPPER 20S TO AROUND 30 F. MOORE .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 424 AM MST SUN DEC 1 2013 ...COLD AND SNOWY PERIOD AHEAD.... FIRST...A COUPLE OF WINDY AND MILD DAYS TO DEAL WITH BEFORE EXTREME COLD AND BOUTS OF SNOW ARRIVE. A LARGE...DEVELOPING LOW PRESSURE SYSTEM WILL DROP FROM THE PACIFIC NORTHWEST SOUTH INTO THE GREAT BASIN MONDAY THROUGH TUESDAY. THIS WILL CAUSE WESTERLY WIND FLOW TO INCREASE ACROSS SOUTHERN COLORADO...RESULTING IN DOWNSLOPE WINDS GUSTING UP TO 40 OR 50 MPH AT TIMES MONDAY THROUGH TUESDAY...ESPECIALLY IN AND NEAR THE MOUNTAINS. THERE MAY EVEN BE SOME HIGH WIND POTENTIAL FOR AREAS IN AND NEAR THE EASTERN MOUNTAINS RANGES MONDAY NIGHT INTO EARLY TUESDAY...BUT WILL LEAVE FOR LATER SHIFTS TO EVALUATE AS MODELS HAVE BEEN VERY INCONSISTENT ON THE WIND GUST POTENTIAL. MONDAY...AND TO A SOMEWHAT LESSER EXTENT TUESDAY...WILL BRING WELL ABOVE AVERAGE TEMPERATURES TO SOUTHERN COLORADO DUE TO THE WARMING EFFECT OF THE DOWNSLOPE WINDS. NOW FOR THE COLD...SNOWY PART OF THE FORECAST. FORECAST MODELS ARE IN GOOD CONSENSUS ON MOVING COLD AND SNOWY WEATHER INTO SOUTHERN COLORADO...ARRIVING ALONG THE CONTINENTAL DIVIDE TUESDAY AND MOVING INTO THE EASTERN MOUNTAINS AND PLAINS TUESDAY NIGHT. A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL CARVE OUT OVER THE WESTERN US DURING THIS PERIOD...ALLOWING ARCTIC AIR TO PLUMMET SOUTHWARD INTO COLORADO. THE COMBINATION OF A MOIST PACIFIC STORM TRACK ALOFT...AND VERY COLD ARCTIC AIR AT THE SURFACE...WILL PROVIDE THE NECESSARY INGREDIENTS FOR AN EXTENDED PERIOD OF VERY COLD TEMPERATURES AND BOUTS OF SNOW OVER SOUTHERN COLORADO. THE REALLY EXCEPTIONAL THING ABOUT THIS ARCTIC OUTBREAK WILL BE THE LENGTH OF TIME IT HANGS AROUND. SOUTHERN COLORADO IS FREQUENTLY VISITED BY ARCTIC AIR MASSES DURING THE WINTER...BUT USUALLY THEY ONLY STICK AROUND FOR A DAY OR 2 OR 3. THIS ONE LOOKS LIKE IT WILL MOVE IN LATE TUESDAY AND STICK AROUND THROUGH AT LEAST SUNDAY...AT LEAST 5 FULL DAYS. AND...THE AIR WILL BE VERY COLD DURING THIS PERIOD WITH HIGHS LIKELY NOT OUT OF THE TEENS AND 20S MOST DAYS AND LOWS RANGING FROM 10 BELOW ZERO TO 10 ABOVE. WITH AN EXTENDED PERIOD OF COLD TEMPERATURES LIKE THIS...THERE WILL BE MORE LIKELIHOOD OF COLD RELATED PROBLEMS. NOW WOULD BE A GOOD TIME TO MAKE SURE YOUR HOME...BUSINESS OR VEHICLE IS READY FOR A PROLONGED PERIOD OF ARCTIC AIR. THERE IS ALSO GOOD SNOWFALL POTENTIAL WITH THIS STORM. WHILE IT IS STILL TOO EARLY TO NAIL DOWN SPECIFIC AMOUNTS...IT IS A GOOD BET THAT THE MOUNTAINS WILL SEE AT LEAST A FOOT OR TWO OF NEW SNOW DURING THIS EVENT...WHILE THE LOWER ELEVATIONS...CAN EXPECT TO SEE SEVERAL INCHES OF SNOWFALL. TAKE TIME TO PREPARE FOR THE COLD NOW. THIS WILL BE AN EXCEPTIONAL PERIOD OF COLD FOR SOUTHERN COLORADO. PREPARE YOUR HOME...AUTO OR BUSINESS. CHECK YOUR FURNACE. INSULATE EXPOSED WATER PIPES. MAKE SURE YOUR CAR HAS A STRONG BATTERY...PROPER ANTIFREEZE PROTECTION AND A GOOD SET OF ALL SEASON OR SNOW TIRES. MAKE SURE YOUR KIDS DRESS WARMLY BEFORE HEADING TO SCHOOL AND GIVE YOUR PETS ADEQUATE SHELTER FROM THE COLD. THIS WILL BE AN UNUSUALLY LONG PERIOD FOR SOUTHERN COLORADO TO BE IN THE DEEP FREEZE. GET READY FOR IT NOW WHILE THE TEMPERATURES ARE STILL MILD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1041 AM MST SUN DEC 1 2013 VFR CONDITIONS EXPECTED AT THE TAF SITES THROUGH THE NEXT 24 HOURS. FOG HAS DISSIPATED AT KALS...AND WITH HIGH CLOUDINESS COMING IN LATER THIS EVENING...FOG MAY NOT REDEVELOP TONIGHT. FOR NOW HAVE LEFT FOG OUT OF THE TAF...BUT WILL NEED TO MONITOR PROGRESSION OF CLOUDS AS FOG COULD MAKE A QUICK RETURN THIS EVENING SHOULD THE CLOUDS NOT ARRIVE IN TIME. IF FOG DOES DEVELOP...DO NOT THINK IT WILL BE AS PERSISTENT OR HAVE AS LOW VISIBILITY AS HAS OCCURRED IN ALS OBS AND EVIDENT IN ALS AIRPORT WEB CAM AS PAST FEW DAYS AS HIGH CLOUDINESS CONTINUES TO FILTER IN ALOFT. KCOS AND KPUB COULD SEE SOME GUSTY NORTHWEST WINDS 10-20 KTS AT TIMES THIS AFTERNOON. WINDS SHOULD DIMINISH LATER THIS EVENING...THOUGH INCREASE AGAIN NEAR THE EASTERN SLOPES OF THE MTNS LATER TONIGHT. THIS WILL LEAD TO POCKETS OF LOW LEVEL WIND SHEAR NEAR THE MTS...THOUGH AT THIS TIME THINK IT WILL STAY TO THE WEST OF KCOS AND KPUB TERMINALS. THREAT FOR LLWS MAY INCREASE AT KCOS MONDAY AFTERNOON. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...LW AVIATION...KT
Hazardous weather outlook, Dec 1, 10:18 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1018 AM MST SUN DEC 1 2013 COZ058>089-093>099-021730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1018 AM MST SUN DEC 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SNOW SHOWERS WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS TONIGHT. LOCAL ACCUMULATIONS OF UP TO AN INCH WILL BE POSSIBLE ACROSS THE HIGHER PEAKS BY EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FORECAST MODELS ARE IN GOOD CONSENSUS ON MOVING COLD AND SNOWY WEATHER INTO SOUTHERN COLORADO...ARRIVING ALONG THE CONTINENTAL DIVIDE TUESDAY AND MOVING INTO THE EASTERN MOUNTAINS AND PLAINS TUESDAY NIGHT. A LARGE LOW PRESSURE SYSTEM WILL CARVE OUT OVER THE WESTERN UNITED STATES DURING THIS PERIOD...ALLOWING ARCTIC AIR TO PLUMMET SOUTHWARD INTO COLORADO. THE COMBINATION OF MOIST PACIFIC AIR ALOFT...AND VERY COLD ARCTIC AIR AT THE SURFACE...WILL PROVIDE THE NECESSARY INGREDIENTS FOR AN EXTENDED PERIOD OF VERY COLD TEMPERATURES AND PERIODS OF SNOW OVER SOUTHERN COLORADO. THE REALLY EXCEPTIONAL THING ABOUT THIS ARCTIC OUTBREAK WILL BE THE LENGTH OF TIME IT STICKS AROUND. SOUTHERN COLORADO IS FREQUENTLY VISITED BY ARCTIC AIR MASSES DURING THE WINTER...BUT THEY USUALLY ONLY STICK AROUND FOR A DAY OR 2. THIS ONE LOOKS LIKE IT WILL MOVE IN LATE TUESDAY AND STICK AROUND THROUGH AT LEAST SUNDAY. THE AIR WILL BE VERY COLD DURING THIS PERIOD WITH HIGHS LIKELY NOT OUT OF THE TEENS AND 20S MOST DAYS AND LOWS RANGING FROM 10 BELOW ZERO TO 10 ABOVE. THERE IS ALSO GOOD SNOWFALL POTENTIAL WITH THIS STORM. WHILE IT IS STILL TOO EARLY TO NAIL DOWN SPECIFIC AMOUNTS...IT IS A GOOD BET THAT THE MOUNTAINS WILL SEE AT LEAST A FOOT OR 2 OF NEW SNOW DURING THIS EVENT...WHILE THE LOWER ELEVATIONS CAN EXPECT TO SEE SEVERAL INCHES OF SNOWFALL. TAKE TIME TO PREPARE FOR THE COLD NOW. THIS WILL BE AN EXCEPTIONAL PERIOD OF COLD FOR SOUTHERN COLORADO. PREPARE YOUR HOME...AUTO OR BUSINESS. CHECK YOUR FURNACE. INSULATE EXPOSED WATER PIPES. MAKE SURE YOUR CAR HAS A STRONG BATTERY...PROPER ANTIFREEZE PROTECTION AND A GOOD SET OF ALL SEASON OR SNOW TIRES. MAKE SURE YOUR KIDS DRESS WARMLY BEFORE HEADING TO SCHOOL AND GIVE YOUR PETS ADEQUATE SHELTER FROM THE COLD. THIS WILL BE AN UNUSUALLY LONG PERIOD FOR SOUTHERN COLORADO TO BE IN THE DEEP FREEZE. GET READY FOR IT NOW WHILE THE TEMPERATURES ARE STILL MILD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 31/77
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 2:50 PM MST | High Wind Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 6 more | 24 hr |
Nearby
Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.